View Full Version : Starting Escitalopram(Lexapro)--some questions...?


BellaVita
08-01-12, 05:04 PM
Hello all :)
I recently got diagnosed by my psychiatrist with depression. I am now starting 10 mg of Escitalopram each day, yesterday being the first day I've taken it.
Now, I must also add that I have ADD (I mainly suffer from distractibility, hard time maintaining focus, inattentiveness, some hyperactivity, zoning out, getting off track...Anyway! You all know what I'm talking about ;) ) I was put on Vyvanse to help with that about a year ago. (been on 70mg for several months) I also take Clonazepam for anxiety 0.5mg per day or more if needed, and 10 mg of Buspar a day as well. I also take 50mg of Trazadone(cut back from 100-150mg) for sleep each night.
Okay enough of that...I'm boring myself even...ha

I took the Escitalopram(Lexapro) last night at around 7:30pm..and about half an hour later I began to feel some nausea and tiredness...I felt as if I were in a dream almost...so I then rested in bed for about 2 hours...Not sure if I fell asleep or not, I was very very out of it... I didn't mind though as I knew these side effects could occur and decided it may be a good night to get to bed early..(for once!) ....BUT I was wrong!
Around nearing 3 hours since I took it, I felt a restless sort of energy inside of me, I began to not feel so tired anymore, and then gradually this energy welled up inside of me and I was explosively HYYYYPPPPERRR, way more talkative than normal, I was talking a mile a minute!! (also, my boyfriend was *lucky* enough to call at this time...heh), and I couldn't stop moving and felt happy-ish but perhaps a little *too* happy (laughing at things that I WOULD NOT normally laugh it..it even scared my boyfriend a bit as he didn't know how to react...I didn't know what to make of it either...), I DID experience some anxiety(of which I took some of my Clonazepam in hopes that it would calm my anxiety as well as myself in general..helped relieve most of my anxiety but I was still very hyper..)
Finally, at around 4am I was much more calm, and with the help of Trazadone, fell asleep around 5 am.

What a night!!

I know I can't judge how this medication will work for me yet as it's only been one day, but is this type of reaction okay? Should I be concerned about it? Perhaps I should switch to taking it in the mornings, and, if so, will it somehow interact with my morning dose of Vyvanse?
I noticed today that I've been very easily distracted even with the Vyvanse, so I'm worried that perhaps the Escitalopram/Lexapro will diminish its positive effects?

Also, the Vyvanse seems to last me only 5-6 hours..So on days where I have alot to get done and the Vyvanse is no longer giving me the focus/help to stay on track that I need I sometimes drink a cup of Green Tea or two..Is it okay to drink Green Tea (as I know it has some caffeine) while I'm on this new medication?

Thank you sooo much to anyone who replies, I greatly appreciate your thoughts and insights!

425runner
08-01-12, 06:21 PM
Hi there -

I'd suggest taking the Lexapro in the morning, and starting with 5mg for a week. What you've experiences was a sudden flooding of your brain with serotonin hence the anxiety, laughing etc. it'll pass as you get used to the medicine. I was on it for two weeks, couldn't stand the daily headaches.

As for Vyvanse lasting only 5-6 hrs, I had the same problem but eventually it became only 2-3 hrs and anxiety after that so I quit taking it. Yes, green tea is very good as is tyrosine if you feel you need a booster. It's an amino acid so best taken on an empty stomach.

Good luck and hang in there with the Lexapro.

Abi
08-01-12, 07:31 PM
I concur with 425runner.

BellaVita
08-02-12, 12:04 PM
Hi there -

I'd suggest taking the Lexapro in the morning, and starting with 5mg for a week. What you've experiences was a sudden flooding of your brain with serotonin hence the anxiety, laughing etc. it'll pass as you get used to the medicine. I was on it for two weeks, couldn't stand the daily headaches.

As for Vyvanse lasting only 5-6 hrs, I had the same problem but eventually it became only 2-3 hrs and anxiety after that so I quit taking it. Yes, green tea is very good as is tyrosine if you feel you need a booster. It's an amino acid so best taken on an empty stomach.

Good luck and hang in there with the Lexapro.

Thank you for your suggestion! I'll try that and start off with 5mg in the mornings. And oh wow, that's unfortunate that the headaches got so bad for you!

Good good--gotta have my green tea! I've considered tyrosine before, I'll have to look into that again.

BellaVita
08-02-12, 02:29 PM
I have an update for today that I thought I might add:
Woke up after about 5 hours of sleep wide awake (not usual for me at all) and took the Escitalopram. After about 45 minutes I got the surge of energy, talkativeness, rapid thoughts, with absolutely no ability to sit still, however I didn't experience any noticable anxiety this time--therefore I didn't feel the need to take any Clonazepam. Then about 40 minutes after that I took the Vyvanse. Seemed to calm me down a bit.
As of now I feel a tad hyper but much calmer than before, not laughing like a crazy person either, thankfully. I don't mind this extra energy, I'm just having trouble focusing it on the right tasks. My focus seems to be more decreased than usual(while on Vyvanse), but I'm trying to grasp and make use of any ounce of focus I do manage to have.

BellaVita
10-14-13, 11:32 PM
***I also recall from those above events of starting Lexapro, that I felt like I was on cloud 9 "WOW this is what antidepressants do??", everything seemed to be in vivid dancing color, started lots of art projects, and I was often euphorically happy, with some irritability, and tons of energy while on *little* sleep for at least the first 2 weeks of taking it.

Update:

This also has happened sporadically throughout the time I have been taking Lexapro.

Now, after having my dosage upped, again I am experiencing it. This time not so pleasant.

I hate Lexapro without a mood stabilizer.

Lunacie
10-15-13, 12:08 PM
My autistic granddaughter takes both Escitalopram and a mood balancer -
Risperidone. Seems to work well for her.

I took Celexa (generic) first, it really helped with my anxiety but my appetite
was insatiable. So we switched to Sertraline (Zoloft), still manages the
anxiety but without the appetite issue.

So anyway, the appetite is the only side effect I noticed with either one. If
my granddaughter felt any effects like you've been having, she isn't able to
explain that to us. Guess I'm not really helping, eh?

Fuzzy12
10-15-13, 12:14 PM
I had the same experience when I started taking Sertraline. First it felt like "Wow, so this is what it's like to be happy" , then I had to go to A&E, because the restlessness and anxiety became too much and I thought I was having an allergic reaction and then after a few days it wore off. And then it stopped making any difference to my moods whatsoever.

Could it be that the meds have triggered an episode of hypomania? Have you told your doc? Can you take a mood stabiliser?

BellaVita
10-15-13, 01:32 PM
I had the same experience when I started taking Sertraline. First it felt like "Wow, so this is what it's like to be happy" , then I had to go to A&E, because the restlessness and anxiety became too much and I thought I was having an allergic reaction and then after a few days it wore off. And then it stopped making any difference to my moods whatsoever.

Could it be that the meds have triggered an episode of hypomania? Have you told your doc? Can you take a mood stabiliser?

Possibly. I started having these symptoms directly after going up higher in dose. I am pretty sure I am hypomanic.

Yes. I told him even when it started over a year ago and he says "Lexapro is your happy pill! It gives you energy and makes you happy!" and grinned and didn't show any concern and seemed to purposefully have missed everything I said...:doh::doh:or he's just really idiotic. well, no wait he already is that.

I got diagnosed with hypomania by another pdoc I was fortunate to see for a while, I tried Lamictal but it actually had the adverse effect of bringing me up into a horrible hypo/manic state.

In the past I have tried Seroquel(child mood problems) and Risperdal. Both affected me horribly.

Wookiee
10-21-13, 08:05 AM
Lexapro was the first Anti-depressant I was ever prescribed and it made me feel nauseous and as a result I would swallow constantly. I also went through what I describe as insta-manic. Would go from happier than I have ever been to giggling to nearly crying to happy again and around and around.

After a couple of weeks it settled down and I was ok.

All this was before being diagnosed ADD and being put on dex.

The nausea was disarming. It felt like a cross between nervous butterflies and that feeling right before your gorge rises and you ruin the carpet.